Mental Health Channel
Topics & Medications
Quicklinks
Related Channels

Narcan Overdose

Although it is not clear exactly what to expect from an overdose on Narcan (naloxone), using too much of this drug may lead to problems like seizures, high blood pressure, and a slow heart rate. Seek immediate medical treatment if you believe you have received an overdose on this medication. Treatment may include supportive care to treat any symptoms that may occur.

 

Can You Use Too Much Narcan?

Narcan® (naloxone hydrochloride) is a prescription injectable medication used to reverse the effects of opioids and to treat or diagnose an opioid overdose. As with most medications, it is possible to receive too much Narcan. The specific effects of an overdose would vary, depending on a number of factors, including the Narcan dosage and whether it was used in combination with any other medications or substances.
 

Symptoms of an Overdose

It is not entirely known what to expect from an overdose with Narcan, as there have been no reported cases. The drug is not absorbed well into the bloodstream when taken by mouth and, therefore, would be unlikely to cause problems if swallowed in high doses.
 
Based on studies in which high doses of the medication were given, possible symptoms of a Narcan overdose may include:
 
  • Irritability
  • Anxiety
  • Tension
  • Suspiciousness
  • Sadness
  • Difficulty concentrating
  • Lack of appetite
  • Dizziness
  • Sweating
  • Nausea
  • Abdominal (stomach) pain
  • Seizures
  • Increased blood pressure (hypertension)
  • Low blood pressure (hypotension)
  • Slow heart rate (bradycardia).
 

Treatment for a Narcan Overdose

Treatment for an overdose with Narcan may vary, but will usually involve supportive care. Supportive care consists of treating symptoms that occur as a result of the overdose. Because Narcan is normally processed and removed quickly by the body, any overdose symptoms that do occur would usually subside within a couple of hours.
 
Examples of supportive treatment for a Narcan overdose may include medications, such as benzodiazepines, to treat agitation or seizures if they occur.
 
It is important to seek immediate medical attention if you believe that you or someone else may have received too much Narcan.
 
Drink Less Alcohol

Narcan Medication Information

Referring Pages:
Terms of Use
Advertise with Us
Contact Us
About eMedTV
Privacy Policy
Copyright © 2006-2017 Clinaero, Inc.
eMedTV serves only as an informational resource. This site does not dispense medical advice or advice of any kind. Site users seeking medical advice about their specific situation should consult with their own physician. Click Terms of Use for more information.